Texas, 2023

Flash Flooding and Damaging Winds in Texas, May 12 to 13, 2023

May 12 to 13, 2023 · NWS EWX · 25 events in 6 counties and zones

An upper level trough moved over a moist, unstable airmass and generated thunderstorms. Storms initially formed over the higher terrain in Mexico and moved across the Rio Grande into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved over a moist, unstable airmass and generated thunderstorms. Storms initially formed over the higher terrain in Mexico and moved across the Rio Grande into Texas. Some storms produced damaging wind gusts. Storms eventually congealed into a slow-moving line that produce locally heavy rain leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 2:19 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 12, 2:19 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
319 PM CDT Fri May 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 232 PM CDT Fri May 12 2023

Key points:

-A Severe Thunderstorm Watch for the Rio Grande Plains is in effect
until 10 PM.

-Rounds of moderate to heavy rains expected to begin later this
afternoon and continue into next week.

-A Flood Watch has been issued beginning this evening and continuing
through Saturday, and may be extended beyond Saturday.

-3 to 6 inches of rain are expected over many areas with isolated
totals of up to 10 inches possible.

-Be sure to have multiple ways to receive flood and severe weather-
related warnings.

Discussion:

A mid level low is moving from northern Mexico into the Big Bend
region of Texas this afternoon. Thunderstorms have developed over
the higher terrain in Mexico and so far movement has been a bit
somewhat erratic. This mid-level system will move slowly toward the
northeast during this period and bring convection into South Central
Texas.

The morning sounding at DRT showed around 4000 j/kg of CAPE and PW
of 1.50 inches. However, the deep layer shear is only around 15 kts.
Even with this low shear with that much CAPE there is a chance for
strong to severe storms this afternoon and evening. Mid-level lapse
are also quite steep and the most likely severe threat will be for
large hail with damaging wind gusts also likely. A Severe
Thunderstorm Watch is now in effect for the Rio Grande Plains until
10 PM.

The PW values are forecast to increase this evening to near the 90th
percentile of the climatological database. This suggests that
locally heavy rain is possible with storms. The weak deep layer flow
also suggests slow storm movement. This combination will mean a
chance for excessive rainfall from slow moving heavy rain producing
storms. We have continued the Flood Watch through Saturday afternoon
and early evening. This system will propagate across our CWA tonight
and Saturday. At this time our best timing is for storms to start
around sunset over the Rio Grande region, reaching the San Antonio
area between 9PM and midnight, and the Austin area between midnight
and 3AM. Showers and storms will continue Saturday and Saturday
night as the mid-level low continues to spin slowly across Texas.
The heaviest rainfall will shift to the area east of I-35/I-37
during the day Saturday. Saturday night the low level flow will turn
more easterly and PW will decrease slightly and there be less chance
for locally heavy rain. Rainfall totals across the CWA will be 3-6
inches with local amounts up to 10 inches.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 232 PM CDT Fri May 12 2023

A broad area of low pressure located from the intermountain region
southward into northern Mexico and a subtropical ridge over the Gulf
of Mexico will remain in place as we head into late this weekend and
early next week. This broad, upper low along with the possibility of
a weak frontal boundary dropping southward will provide a good
pattern for additional showers and thunderstorms. While there is
uncertainty regarding the southward progression of the frontal
boundary, confidence remain good for additional rounds of showers and
thunderstorms across south central Texas. The latest trend in the
model data tends to favor most of south central Texas with high rain
chances on Sunday. As we head into Monday, our western areas
including the Rio Grande plains, southern Edwards Plateau and into
the Hill Country and I-35 corridor near San Antonio remain favored
for additional showers and storms, with lower rain chances farther
east through the remainder of the region.

For the mid-week period, the subtropical ridge axis to our east
begins to break down, allowing for a weak upper trough axis to move
through the region. We will keep additional rain chances in the
forecast, but rain chances will ease a bit as shower and thunderstorm
activity trends down to scattered coverage. For Thursday and Friday,
an upper low tries to deepen over the Baja Peninsula. Our region will
see a return of active southwest flow aloft. Additional rain chances
will continue across the region, but we will keep them on the low
side and primarily favored during the peak heating hours.

High Temperatures on Sunday and Monday will remain in the mid 70s to
lower 80s due to expected cloud cover and rain chances. A gradual
warming trend will then take over through the remainder of the
period, with highs warming into the lower 80s to near 90. Overnight
lows through the period will remain in the lower 60s to lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Fri May 12 2023

Ceilings have mostly improved to VFR and should be there at all area
airports within the next couple of hours. Showers and thunderstorms
will develop later this afternoon in Mexico and move toward the east
moving into DRT late this afternoon and San Antonio and Austin late
evening or early overnight. Showers and thunderstorms will continue
off and on through the night and morning Saturday. To simplify the
TAFs we kept precipitation continuous through the extended part of
the period. The likelihood is rain will not be continuous, but
timing is not possible at this time. Conditions will be MVFR through
the period regardless.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  83  68  81 /  50  70  70  80
Austin Bergstrom Intl Airport  69  81  66  81 /  50  70  70  80
New Braunfels Muni Airport     69  81  67  81 /  70  80  70  80
Burnet Muni Airport            67  80  66  79 /  60  90  70  80
Del Rio Intl Airport           68  80  68  81 /  90  60  80  70
Georgetown Muni Airport        69  81  66  80 /  50  80  70  80
Hondo Muni Airport             66  77  66  79 /  90  80  80  80
San Marcos Muni Airport        69  81  66  81 /  60  80  70  80
La Grange - Fayette Regional   71  82  70  81 /  40  60  50  70
San Antonio Intl Airport       68  79  67  79 /  80  90  80  80
Stinson Muni Airport           69  79  68  80 /  80  80  80  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Saturday evening for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term...05
Long-Term...Platt
Aviation...05
Hazardous weather outlook, May 12, 2:21 AM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
321 AM CDT Fri May 12 2023

TXZ171>173-183>194-202>209-217>225-228-130830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
321 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Confidence continues to increase for periods of widespread heavy
rainfall and flooding beginning tonight across South Central
Texas. There is a level 2 to 3 out of 4 risk of excessive
rainfall leading to flooding.

A Flood Watch is in effect beginning this evening across all of
South Central Texas. This is an evolving forecast. So, be sure to
check the forecast frequently for updates.

Now is the time to plan for possible high impact flooding
beginning tonight. Flash flooding could be especially dangerous
tonight when it is more difficult to recognize at night.

There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area late this afternoon through tonight. Large
hail and damaging wind gusts are the main severe weather threats,
however, cannot rule out a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Confidence continues to increase for periods of widespread heavy
rainfall and flooding Saturday through Sunday, and possibly into
next week. Confidence is moderate to high that widespread rainfall
totals of 3 to 6 inches will occur this weekend, favoring areas
from the Rio Grande to along the I-35 corridor to near the Coastal
Plains. Locally higher amounts around 10+ inches are possible,
though very difficult to pinpoint where, at this time. There is a
level 2 to 3 out of 4 risk of excessive rainfall leading to
flooding on Saturday and 1 to 2 out of 4 risk Sunday through
Tuesday.

A Flood Watch is in effect beginning this evening and continuing
through Saturday across all of South Central Texas. It is possible
that it may be extended beyond Saturday. This is an evolving
forecast. So, be sure to check the forecast frequently for
updates.

Now is the time to plan for possible high-impact flooding this
weekend. Flash flooding could be especially dangerous at night
when it is more difficult to recognize. Rises are expected on
area rivers, some into moderate to major flood categories.

There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area on Saturday, with large hail and damaging
wind gusts the main severe weather concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 2:34 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Fri May 12 2023

TXZ183-122115-
Val Verde TX-
334 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Val Verde
County through 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 12 miles southeast of Comstock, moving northwest at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Comstock, Lake View, Amistad Acres, Shumla, Amistad Village,
Black Brush Point, Seminole Canyon State Park, Box Canyon, Diablo
East, Governors Landing, Long Point, Pecos River Boat Ramp, 277 South
Boat Ramp, 277 North Campground, Rough Canyon Recreation Area, Spur
406 Campground, Rock Quarry Campground, Salem Point and Devils River
State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3002 10154 3007 10087 2940 10080 2940 10103
      2946 10106 2947 10115 2952 10118 2953 10126
      2958 10124 2963 10127 2962 10128 2958 10128
      2958 10131 2965 10130 2965 10136 2970 10137
      2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2034Z 154DEG 25KT 2958 10100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 2:56 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Fri May 12 2023

TXZ183-122145-
Val Verde TX-
356 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of north central Val
Verde County through 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Juno, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10115 2996 10118 2994 10145 3029 10150
TIME...MOT...LOC 2056Z 185DEG 22KT 3005 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 3:36 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Fri May 12 2023

TXZ183-122215-
Val Verde TX-
436 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Langtry, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Langtry, Shumla, Pumpville and Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10176 3029 10111 2974 10140 2975 10142
      2977 10140 2975 10144 2979 10146 2976 10154
      2981 10154 2980 10157 2977 10158 2977 10163
      2976 10164 2977 10166 2976 10171 2978 10172
      2978 10176
TIME...MOT...LOC 2135Z 168DEG 25KT 2992 10152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 3:42 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CDT Fri May 12 2023

TXZ183-122230-
Val Verde TX-
442 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of east central Val
Verde County through 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Long Point, or 11 miles southeast of Comstock,
moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comstock, Loma Alta, Box Canyon, Amistad Acres, Seminole Canyon State
Park, Devils Shores, Pafford Crossing, Rough Canyon Recreation Area,
Spur 406 Campground, Devils River State Nat Area Big Satan,
Vinegarone and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 2995 10074 2954 10082 2950 10117 2952 10118
      2953 10126 2957 10124 2962 10125 2963 10126
      2962 10128 2959 10128 2957 10129 2958 10130
      2965 10130 2966 10131 2987 10134
TIME...MOT...LOC 2142Z 157DEG 17KT 2959 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 4:17 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Fri May 12 2023

TXZ183-202-217-122315-
Maverick TX-Kinney TX-Val Verde TX-
517 PM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of southwestern Kinney,
northwestern Maverick and southeastern Val Verde Counties through 615
PM CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Acres to near Cienegas Terrace to
8 miles west of Quemado. Movement was north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Comstock, Quemado, Lake View, Amistad Acres, Laughlin AFB,
Shumla, Cienegas Terrace, Amistad Village, Black Brush Point,
Seminole Canyon State Park, Amanda, Box Canyon, Val Verde Park,
Standart, Diablo East, Governors Landing, Long Point, Normandy and
Pecos River Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 2987 10138 2972 10079 2903 10045 2890 10061
      2894 10065 2909 10067 2917 10078 2926 10081
      2936 10100 2946 10106 2947 10115 2952 10118
      2952 10125 2962 10125 2958 10131 2965 10130
      2965 10136 2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2217Z 195DEG 20KT 2950 10121 2929 10096 2891 10075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 12, 4:42 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
542 PM CDT Fri May 12 2023

TXZ183-122330-
Val Verde TX-
542 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 20 miles north of Langtry, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10145 3003 10146 3002 10167 3029 10173
TIME...MOT...LOC 2242Z 176DEG 16KT 3011 10157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The radar

The Laughlin AFB radar (KDFX), 105 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 12, 5:13 PM CST
Where
Val Verde County, 9.57 mi SW of Comstock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.600, -101.300

A thunderstorm produced wind gusts measured at 50 kts by a West Texas Mesonet site along the Rio Grande southwest of Comstock.

Thunderstorm Wind, Val Verde

When
May 12, 5:15 PM CST
Where
Val Verde County, 4.08 mi NE of Amistad Res West
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.520, -101.170

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree along the Rio Grande south of Comstock.

Thunderstorm Wind, Val Verde

When
May 12, 5:21 PM CST
Where
Val Verde County, 4.08 mi SE of Amistad Res East
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
29.460, -100.950

A thunderstorm produced wind gusts measured at 62 mph in the Lake View area north of Del Rio.

Thunderstorm Wind, Val Verde

When
May 12, 5:28 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Del Rio International Airport.

Thunderstorm Wind, Val Verde

When
May 12, 5:48 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Del Rio International Airport.

Thunderstorm Wind, Val Verde

When
May 12, 5:54 PM CST
Where
Val Verde County, 2.16 mi NNW of Del Rio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.400, -100.910

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some tree limbs in northern Del Rio.

Thunderstorm Wind, Val Verde

When
May 12, 5:58 PM CST
Where
Val Verde County, 4.08 mi SE of Amistad Res East
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.460, -100.950

A thunderstorm produced wind gusts estimated at 68 mph in Lake View.

Thunderstorm Wind, Val Verde

When
May 12, 6:18 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

A thunderstorm produced wind gusts measured at 51 kts by the ASOS at Del Rio International Airport.

Flash Flood, Bexar

When
May 13, 1:27 AM CST to 4:52 AM CST
Where
Bexar County, 2.22 mi S of Beckmann to 2.14 mi ESE of Grey Forest
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.568, -98.602

Thunderstorms produced heavy rain that led to flash flooding. Bexar Floods reported numerous roads closed in northwestern San Antonio.

Flash Flood, Bexar

When
May 13, 1:31 AM CST to 4:52 AM CST
Where
Bexar County, 4.52 mi NNW of Macdona to 4.6 mi NNW of Macdona
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.390, -98.730

Thunderstorms produced heavy rain that led to flash flooding. Bexar Floods reported water over a low water crossing on Grosenbacher Rd. north of Hwy 90.

Flash Flood, Bexar

When
May 13, 1:44 AM CST to 4:52 AM CST
Where
Bexar County, 3.67 mi SW of Woodlawn Lake to 3.49 mi E of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
29.410, -98.560

Thunderstorms produced heavy rain that led to flash flooding. Cars were stranded in flood water on Hwy 90 near S. General McMullen Dr. in western San Antonio.

Flash Flood, Bexar

When
May 13, 2:00 AM CST to 4:52 AM CST
Where
Bexar County, 0.69 mi N of Kirby to 1.01 mi NNE of Kirby
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.480, -98.380

Thunderstorms produced heavy rain that led to flash flooding. The Kirby Fire Department had to rescue people from two vehicles stranded in flood water in a low water crossing on Gibbs Sprawl Rd.

Flash Flood, Bexar

When
May 13, 2:05 AM CST to 4:52 AM CST
Where
Bexar County, 1.39 mi WSW of San Antonio to 1.26 mi SW of San Antonio
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.410, -98.510

Thunderstorms produced heavy rain that led to flash flooding. Several lanes of S. Laredo St. were flooded near Apache Creek and I-35.

Flash Flood, De Witt

When
May 13, 6:45 AM CST to 10:00 AM CST
Where
De Witt County, 1.21 mi W of Terryville to 0.96 mi W of Terryville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.180, -97.090

Thunderstorms produced heavy rain that led to flash flooding closing FM 1447 at FM 682 southwest of Terryville.

Flash Flood, De Witt

When
May 13, 6:52 AM CST to 10:00 AM CST
Where
De Witt County, 4.09 mi SW of Edgar to 3.81 mi NNE of Cuero
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.160, -97.280

Thunderstorms produced heavy rain that led to flash flooding of low water crossings on Hwy 183 north of Cuero.

Flash Flood, Gonzales

When
May 13, 6:54 AM CST to 10:00 AM CST
Where
Gonzales County, 0.92 mi SW of Smiley to 0.79 mi SW of Smiley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.260, -97.640

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 108 south of Smiley at Smith Creek.

Flash Flood, Karnes

When
May 13, 7:00 AM CST to 10:00 AM CST
Where
Karnes County, 0.99 mi WSW of Karnes City to 1.69 mi SW of Karnes City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.876, -97.896

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported FM 1353 was flooded south of Karnes City.

Flash Flood, De Witt

When
May 13, 7:03 AM CST to 10:00 AM CST
Where
De Witt County, 0.92 mi SW of Steen to 0.86 mi SW of Steen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.310, -97.330

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 766 southwest of Hochheim.

Flash Flood, De Witt

When
May 13, 7:18 AM CST to 10:00 AM CST
Where
De Witt County, 0.78 mi ESE of Little St Louis to 0.69 mi NNW of Little St Louis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.998, -97.507

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported flooded low water crossings along Hwy 119 northwest of Yorktown.

Flash Flood, Lavaca

When
May 13, 7:20 AM CST to 10:00 AM CST
Where
Lavaca County, 1.93 mi ESE of Yoakum Muni Arpt to 1.51 mi E of Yoakum Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.310, -97.100

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 318 northeast of Yoakum.

Flash Flood, Gonzales

When
May 13, 7:44 AM CST to 10:00 AM CST
Where
Gonzales County, 2.5 mi ENE of Saturn to 0.79 mi ENE of Saturn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.540, -97.340

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 532 east of Gonzales.

Flash Flood, De Witt

When
May 13, 8:49 AM CST to 10:00 AM CST
Where
De Witt County, 4.3 mi WNW of Upper Meyersville to 3.22 mi NW of Upper Meyersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.945, -97.395

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported low water crossings flooded on FM 237 between Yorktown and Hwy 183.

Flash Flood, Karnes

When
May 13, 9:34 AM CST to 2:42 PM CST
Where
Karnes County, 2.28 mi SW of Gillett to 0.12 mi SW of Gillett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.110, -97.830

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 887 west of Gillett.

Flash Flood, Karnes

When
May 13, 9:35 AM CST to 2:42 PM CST
Where
Karnes County, 3.02 mi W of Ecleto to 2.2 mi W of Ecleto
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.050, -97.820

Thunderstorms produced heavy rain that led to flash flooding. TXDoT reported water over the road on FM 627 south of Gillett.

Flash Flood, Gonzales

When
May 13, 10:41 AM CST to 2:42 PM CST
Where
Gonzales County, 3.51 mi S of Wrightsboro to 2.39 mi WNW of Pilgrim
Cause
Heavy Rain
Reported by
Public
Coordinates
29.330, -97.580

Thunderstorms produced heavy rain that led to flash flooding closing FM 3234 south of Wrightsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101579, 1101580, 1101581, 1101582, 1101583, 1101584, 1101585, 1101586, 1101587, 1101590, 1101592, 1101601, 1101611, 1101613, 1101617, 1101619, 1101620, 1101622, 1101624, 1101625, 1101626, 1101629, 1101632, 1101634, 1101640.